Symptomatic hypoglycemia during imatinib mesylate in a non-diabetic female patient with gastrointestinal stromal tumor
- First Online:
- Cite this article as:
- Haap, M., Gallwitz, B., Thamer, C. et al. J Endocrinol Invest (2007) 30: 688. doi:10.1007/BF03347451
- 43 Downloads
Imatinib mesylate is a selective competitive inhibitor of the bcr-abl tyrosine kinase and c-KIT. Other kinases, such as phosphatidylinositol 3′-kinase (PI-3K) involved in insulin signaling, have also been shown to be indirectly affected by imatinib. A recent report described a lowering of blood glucose levels in Type 2 diabetic patients treated with imatinib resulting in a reduction of oral antidiabetic medication or insulin dosage. We present a female non-diabetic patient with a resected gastrointestinal stromal tumor with an increased insulin response following an oral glucose challenge and hypoglycemic episodes following imatinib therapy. In addition to a rise in insulin sensitivity, the patient showed inappropriately high insulin secretion rates in relation to the actual blood glucose concentrations during and after the completion of imatinib treatment. The symptoms suggestive of hypoglycemia such as dizziness and shivering formerly observed in patients treated with imatinib may be related to hypoglycemic glucose concentrations. Physicians treating patients with imatinib should be aware of the possible occurrence of hypoglycemic episodes in non-diabetic patients.